South Carolina, 2018Flash Flooding in South Carolina, May 28, 2018
May 28, 2018 · NWS ILM · 2 events in 1 county or zone
A trough extending from Tropical Storm Alberto produced heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough extending from Tropical Storm Alberto produced heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 6:57 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, May 28, 6:57 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
757 AM EDT Mon May 28 2018
.SYNOPSIS...
A Flash Flood Watch remains in effect into early Tuesday morning as
a deep plume of tropical moisture streams northward across the
Carolinas brining periods of heavy rain. The chance of showers and
thunderstorms will persist through mid week as the tropical moisture
feed is expected to continue. A drying trend is finally expected
later in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 320 AM Monday...Precipitable water values will surge today as
the deep plume of moisture east of Alberto is directed into the
Carolinas. Rainfall rates will be impressive as a result of the
tropical moisture and increasing UVVs across the area this morning.
In addition, a large part of the forecast area has received 200-300%
of normal rainfall over the last two weeks (the exception is a swath
between Lumberton, Whiteville, and Conway). Plan on extending the
Flash Flood Watch into the evening to account for subsequent rounds
of showers/thunderstorms. Favor a blend of MAV/MET for today as
cloud cover and numerous showers and some thunderstorms will impact
highs. Otherwise, an elevated risk of rip currents will continue
today, and downtown Wilmington could see additional coastal flooding
with high tide later this evening.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 320 AM Monday...At the start of this period, Subtropical storm
Alberto will have already moved onshore, tracking northward and
likely halfway thru Alabama. The rather expansive circulation
indicative of it not being a purely tropical system, ie. it's
classified as subtropical. The counter clockwise flow around Alberto
and the clockwise flow around Bermuda high pressure centered well
east of the area. The 2 wx features will combine and produce a
direct feed of tropical moisture across the FA thruout this time
period. This moisture plume will will have 3 sources of moisture
which include the Caribbean, Gulf of Mexico and Atlantic. PWs
across the ILM CWA will at times be over 2.00 inches, especially at
the coast. POPs thruout this period will start off between likely to
categorical and only drop off to good chance by the end of this
period. GFS does illustrate a dry slot or punch that rotates across
the FA during Tue but then fills back in Tue night into Wed. This
will temporarily knock down QPF estimates for Tue into Tue night but
as the moisture plume fills back in across the FA Tue night, will
see QPF fields increase again. Temperatures across the FA will of
course be tropical in nature with a 10 to 15 degree diurnal range
expected for both days.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Alberto will be tracking north toward the
Great Lakes into Thurs. The continued feed of tropical moisture
streaming into the Carolinas between Alberto and the Atlantic ridge
will begin to diminish through the period. The precipitable water
diminishes late Thurs into Fri as winds veer to a more westerly
direction in the low to mid levels as Alberto remnants reaches up
near the Great Lakes. Even with the column drying out some, a very
moist atmosphere will remain into Saturday with a good chance of
showers each day. Overall, expect a very warm and humid air mass in
place with clouds and showers hanging on through at least Thurs with
increasing sunshine and less widespread shower activity by Friday or
Saturday. GFS shows drier air wrapping around into the area next
weekend which could diminish the chance of showers further through
the weekend. Small diurnal ranges expected in temps with low 80s
most days and low 70s at night in a very warm and humid air mass.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 12Z...Showers and possibly an isolated thunderstorm
will affect the terminals this TAF valid period. Best
precipitation coverage will be this morning. Thus there is high
confidence of MVFR/tempo IFR along with some gusty winds. Any
thunderstorms should be too isolated to mention in TAFs. Have
indicated a decrease in precipitation later this morning and
afternoon as models are suggesting that there will be a decrease
in shower potential/coverage, thus potential sub VFR. The
decrease is temporary, as good coverage and thunderstorms are again
indicated by the models to develop after 06Z.
Extended outlook...Tues, MVFR/tempo IFR rain/thunderstorms ending by
afternoon with VFR developing. Wed-Fri VFR except for tempo MVFR/IFR
in AM fog, and brief MVFR/IFR in afternoon showers and
thunderstorms.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 320 AM Monday...A southeasterly fetch will continue through
the morning with a slight veer to a south direction this afternoon
and tonight. The fetch will maintain choppy and steep waves across
the adjacent waters. Speeds around 15 knots will increase to 20-25
knots in the 09-15Z time frame. Once the winds turn southerly
speeds may drop a notch, but will be high enough to maintain Small
Craft conditions through tonight.
SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 320 AM Monday...The area waters will lie between Bermuda High
pressure centered well east of the waters and Subtropical Storm
Alberto remaining west of the Appalachians as it lifts northward.
This pressure pattern will yield mainly southerly winds at 10 to 20
kt with gusts to 25 kt possible thruout the short term period.
Significant seas at 4 to 7 ft at the start of this period, will
slowly drop to 3 to 4 ft by the end of this period. With a south to
southeast fetch, 6 to 7 second periods will dominate which is
borderline swell thresholds. Convection chances will just about occur
at any time of the day given the juiced up atmosphere. VSBY will at
times drop to 1 to 3 nm, and below 1 nm in convective squalls.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Winds will increase slightly as they veer to
a more SW to W direction Thu into Fri. The offshore flow will allow
seas to diminish Thu, but given a slight increase in wind speeds
plan to maintain seas between 2 and 4 ft with some 5 footers in the
outer waters through Fri.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday morning for SCZ017-023-024-
032-033-039-054>056-058-059.
Beach Hazards Statement through this evening for SCZ054-056.
High Rip Current Risk through this evening for SCZ054-056.
NC...Flash Flood Watch through Tuesday morning for NCZ087-096-099-
105>110.
Beach Hazards Statement through this evening for NCZ106-108-
110.
High Rip Current Risk through this evening for NCZ106-108-110.
MARINE...Small Craft Advisory until noon EDT Tuesday for AMZ250-252-254-
256.
&&
SYNOPSIS...SRP
NEAR TERM...SRP
SHORT TERM...DCH
LONG TERM...RGZ
AVIATION...MRRHazardous weather outlook, May 28, 5:11 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
611 AM EDT Mon May 28 2018
NCZ107-291015-
Inland New Hanover-
611 AM EDT Mon May 28 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Minor coastal flooding is possible this evening along portions of
the lower Cape Fear River from Wilmington southward. Flooding will
occur 1 to 2 hours either side of high tide this evening which occurs
at 1003 pm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
River flooding is likely to develop this week and could persist into
next week for some rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
AMZ250-252-254-256-291015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
611 AM EDT Mon May 28 2018
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
In addition, numerous areas of showers and thunderstorms will reduce
the visibility to less than 1 nm at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-291015-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
611 AM EDT Mon May 28 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
River flooding is likely to develop this week and could persist into
next week for some rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ106-108-110-SCZ054-056-291015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
611 AM EDT Mon May 28 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Beach Hazards Statement.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
River flooding is likely to develop this week and could persist into
next week for some rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
dch
In the hours before
Special weather statement, May 28, 7:05 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Wilmington NC
805 AM EDT MON MAY 28 2018
SCZ054-058-281300-
Coastal Horry SC-Central Horry SC-
805 AM EDT MON MAY 28 2018
...Gusts to 40 MPH possible across eastern Horry County...
At 804 AM EDT, Doppler radar was tracking strong showers over Hand,
or near North Myrtle Beach Airport, moving north at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Myrtle Beach, North Myrtle Beach Airport, Wampee, Longs, Hammond,
Hand, Barefoot Landing Area Of North Myrtle Beach, Briarcliffe Acres,
Atlantic Beach and Grand Strand Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3394 7887 3395 7870 3380 7872 3374 7882
TIME...MOT...LOC 1202Z 172DEG 51KT 3383 7879
8
Flash Flood, Horry
- When
- May 28, 10:00 AM EST to 12:00 PM EST
- Where
- Horry County, 1 mi SW of Garden City to 1.68 mi SW of Garden City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.570, -79.012
There was several feet of water in the Inlet Square Mall Parking lot.
Flash Flood, Horry
- When
- May 28, 10:30 AM EST to 12:30 PM EST
- Where
- Horry County, 1 mi S of Little River to 1.47 mi NE of Cherry Grove Beach
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 33.855, -78.620
Flooding has made the road impassable at 4600 Eastport Blvd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in North Carolina, May 28, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in Tennessee, May 28, 20181 death · $2,000 · 50 kt wind · 2 events
- Flood and Hail in Kansas, May 28, 2018$700,000 · 1.75 in hail · 30 events
- Tornado and Flash Flooding in Kansas, May 28 to 29, 2018$278,000 · EF0 · 34 events
- Tornado and Hail in Iowa, May 28, 2018$340,000 · EF0 · 24 events
- Tornadoes and Hail in Colorado, May 28, 2018EF1 · 26 events
- Tornadoes and Hail in Colorado, May 28, 2018$60,000 · EF0 · 12 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2018$9,000 · 2.75 in hail · 49 events
- Hail and Damaging Winds in Minnesota, May 28, 2018$50,000 · 2 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 28, 2018EF1 · 20 events
- Tornadoes and Flood in Kansas, May 28 to 29, 2018EF0 · 36 events
- Damaging Winds in New York, May 28, 2018$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755939, 755938.